Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 133, NWS St. Louis, MO

May 4, 2019Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this river flood warning at May 4, 2019, 8:33 PM CDT for Crawford County, Washington County, Missouri. It took effect at May 4, 2019, 10:55 PM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 8:33 PM CDT (01:33 UTC)
In effect from
May 4, 2019, 10:55 PM CDT
Expired
May 6, 2019, 3:00 AM CDT
In force
28 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River near Sullivan (SLLM7).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
20 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07014500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

179 
WGUS43 KLSX 050133
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
833 PM CDT Sat May 4 2019

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Missouri... 

  Meramec River near Sullivan

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC055-221-060132-
/O.NEW.KLSX.FL.W.0133.190505T0355Z-190506T0800Z/
/SLLM7.1.ER.190505T0355Z.190505T0600Z.190505T0800Z.NO/
833 PM CDT Sat May 4 2019

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Meramec River near Sullivan
* until late Sunday night.
* At  8:00 PM Saturday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tonight and 
  crest near 11.1 feet after midnight tonight. The river is 
  forecast to fall below flood stage by early tomorrow.
* Impact:  At 11.0 feet...Right Bank begins to overflow flooding 
  wooded areas.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/05  05/06  05/07  05/08  05/09

Meramec River
  Sullivan        11.0   10.86      10.8    9.4    7.7    6.4    5.8


&&


LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3837 9082                       



$$
1 follow-up statement
189 
WGUS83 KLSX 051136
FLSLSX
Flood Statement
National Weather Service St Louis MO
636 AM CDT Sun May 5 2019

...The flood warning is cancelled for the following rivers in 
Missouri...
 
  Meramec River near Sullivan

  Meramec River at Pacific

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC055-221-051206-
/O.CAN.KLSX.FL.W.0133.000000T0000Z-190506T0800Z/
/SLLM7.1.ER.190505T0145Z.190505T0430Z.190505T0750Z.NO/
636 AM CDT Sun May 5 2019

The Flood Warning is cancelled for
  the Meramec River near Sullivan.
* At  6:00 AM Sunday the stage was 10.5 feet.
* Flood stage is 11.0 feet.
* The river fell below flood stage at  2:50 AM Sunday.
* The river will continue falling to 9.4 feet by tomorrow morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/06  05/07  05/08  05/09  05/10

Meramec River
  Sullivan        11.0   10.46       9.4    7.7    6.4    5.8    5.6


&&


LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3837 9082                       



$$

MOC071-099-051206-
/O.CAN.KLSX.FL.W.0126.000000T0000Z-190506T0925Z/
/PCFM7.1.ER.190503T1140Z.190504T1200Z.190505T0637Z.NO/
636 AM CDT Sun May 5 2019

The Flood Warning is cancelled for
  the Meramec River at Pacific.
* At  6:00 AM Sunday the stage was 13.7 feet.
* Flood stage is 15.0 feet.
* The river fell below flood stage at  1:37 AM Sunday.
* The river will continue falling to 11.6 feet by tomorrow morning.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/06  05/07  05/08  05/09  05/10

Meramec River
  Pacific         15.0   13.69      11.6    8.7    6.4    4.5    3.6


&&


LAT...LON 3838 9085 3840 9090 3848 9080 3849 9064
      3845 9065                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 4, 6:27 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 4, 6:27 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
627 PM CDT Sat May 4 2019

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 404 PM CDT Sat May 4 2019

The upper trough axis has shifted eastward and a high pressure
center was building into the region. This will ensure dry weather
for tonight and tomorrow.

There may be some fog across the area tonight due to the
combination of good radiational cooling conditions and ample low-
level moisture from the recent heavy rainfall over the last few
days. Factors which might interfere with fog formation are the
drier air filtering into the region and the earlier clearing today
which has promoted good diurnal mixing.

Tonight's lows in the 40s will be near normal for this time of
year, but it will also be the coolest night out of the next
several nights. Highs on Sunday will generally be in the 70s
across the area.

Kanofsky

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 404 PM CDT Sat May 4 2019

Despite differences regarding the details, models remain in
general agreement on an active weather pattern for most of next
week. A closed low over the Pacific is forecast to reach the CA
coast by Sunday afternoon and then continue progressing inland.
By the time it reaches the Four Corners region on Wed morning, a
separate PV anomaly will have been diving southward out of western
Canada. A third PV anomaly is also forecast to be over south
central Canada. Models show different degrees of interaction
between these three features, yielding different upper air
patterns by the end of the week. Several smaller PV anomalies are
also forecast to lift through the central CONUS during this time.
Taken together, there will likely be several rounds of SHRA/TSRA
from Monday through Thursday as these upper features interact with
and sharpen existing baroclinic zones. 0-6 km shear values of
30-50 kts on Wed into Thu suggest that strong to severe
thunderstorms will be possible.

By Thursday evening, the last in the series of surface lows is
forecast to have lifted northeastward into the Great Lakes,
dragging a cold front through the region. Models then show a
surface high pressure center which slides southeastward into
MO/IL. This would bring dry and quiet weather to the region for
Thursday night through Saturday.

With a quasistationary front located across the region for most
of the week, temperatures will depend on where the front is
located on any given day. The position of the effective synoptic
scale boundary could also be affected by thunderstorm outflows.
Highs will generally be in the 70s to near 80 degrees on the warm
side of the front and in the 60s on the cool side of the front.
Overnight lows will generally be in the 50s to around 60 degrees.
The exception is on Thursday night when lows should drop into the
40s behind the cold front.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 620 PM CDT Sat May 4 2019

The main item for overnight is the potential for radiational fog.
Surface high pressure will dominate overnight into early Sunday
morning bringing light winds and radiational fog potential. At
this point I just have a period of MVFR vsbys/fog with a TEMPO
group at KSUS and KCPS. Will have to further evaluate on adding
fog to the KCOU TAF for the 06z issuance as some of the guidance
is also suggesting potential. Otherwise VFR flight conditions are
expected through the forecast period with southerly surface winds
developing on Sunday.

SPECIFICS FOR KSTL:

VFR flight conditions are expected through the forecast period.
Surface winds become light this evening and then southerly on
Sunday afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 4, 4:51 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
451 PM CDT Sat May 4 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
451 PM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Major river flooding is expected along the Mississippi and Illinois
Rivers, as well as the back water points of the Meramec and Cuivre
Rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms over the area from late Sunday
night through Thursday. A few of the storms could be strong to severe
on Wednesday into Thursday.

Major river flooding is expected along the Mississippi and Illinois
Rivers, as well as the back water points of the Meramec and Cuivre
Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:29 PM CDTAreal Flood WarningLSXLincoln4 days
May 5, 7:06 AM CDTRiver Flood WarningLSXJefferson14 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.